“Do SSRIs cause major birth defects?” Commentary by Andrew M. Kaunitz, MD
As a loyal OBG Management reader, I love your features and your emphasis on the evidence. So I was really surprised when I read the article on selective serotonin reuptake inhibitors (SSRIs) and birth defects.
I don’t think it is correct to look at the two studies that Dr. Kaunitz reviewed (both of which showed statistically significant associations between SSRIs and major birth defects) and conclude that the answer to the question “Do SSRIs cause major birth defects” is “No.” I think that is a mistake that requires correction or explanation so that we can present the evidence properly to both patients and providers.
Adam C. Urato, MD
Assistant Professor, Maternal–Fetal Medicine Tufts University—New England Medical Center
Dr. Kaunitz responds: SSRIs are not major teratogens
I appreciate Dr. Urato’s thoughtful comments. His surprise over the conclusion that SSRIs do not cause major birth defects is not unfounded. The issue has received considerable media attention of late, with different interpretations of the data.
I think the editorial by Michael F. Greene, MD, that accompanied the two studies in the New England Journal of Medicine offers a coherent summary of the data to date—and its title hints at his conclusions: “Teratogenicity of SSRIs—serious concern or much ado about little?”1-3 Dr. Greene writes: “A survey of the aggregate data now available—positive, negative, and equivocal—makes it clear that neither SSRIs as a group nor individual SSRIs are major teratogens on the order of thalidomide or isotretinoin.”
Dr. Greene also acknowledges the desire, among both patients and physicians, for a clear line of demarcation between “risk” and “no risk” and consistency between studies—as well as the rarity of such clarity. As he concludes, and as I pointed out in my commentary, “The two reports in this issue of the Journal, together with other available information, do suggest that any increased risks of these malformations in association with the use of SSRIs are likely to be small in terms of absolute risks.”